Combination Drug Abuse

Multi-Drug Consumption

Taking drugs has inherant risks, regardless of the type of drug taken. Alcohol can cause many health problems, increase the risk of accidents and violence. Heroin has well-studied health implications such as high addiction rates, drug-induced hepatitis and death due to overdose. But when drugs are taken in combination, the effects are varied and unknown. Some combinations can increase the euphoria and stimulative effects of the drugs, other combinations can cause people to become violently ill and require hospitalization.

In some instances, individuals take illicit drugs in combination in order to increase the effects of the drugs they are consuming. Examples of this include candy-flipping which is combining ecstacy and LSD, speed-balls which are heroin and cocaine, and snowcones or snowcaps are marijuana and heroin, cocaine or amphetamines combined. Users take drugs in this way to have a more powerful experience but they also increase the risk of serious complications. Alcohol is commonly combined with other drugs. Many people will ingest cocaine or amphetamines and because the drugs mask the effects of alcohol, they can and do drink dangerous amounts of alcohol.

Methadone and Benzodiazepines

Some combinations of drugs can have fatal consequences. Many people who take methadone to combat their heroin addiction combine the drug with benzodiazepines which can lead to death. When methadone and benzodiazepines are taken in combination they have found to increase the risk of cardiac arrest, make people nauseous or dizzy, and can render people unconscious. Overdose is a very real and common effect, yet some people insist on taking the two in combination, because of the boost of the experience of the drugs the combination gives them.

GHB and Alcohol

One serious combination that has lead to the deaths of a number of people is alcohol and GHB. When taken in combination, these two drugs can depress breathing, cause unconsiousness, users may have seizures and there are a number of reports of users vomiting, even when unconscious. Because GHB is often taken as a liquid that has been diluted in water, accidental overdose is common. A mild overdose may result in a person requiring medical intervention, which can include a stomach pump. A severe overdose can result in death.

Amphetamines and Ecstacy

Ecstacy and amphetamines are commonly combined in club settings by drug users. The effects that users are often looking for when they combine these two drugs are an increased amount of euphoria and energy. However, the results are not reliable as many people do not get these effects when taken in combination. Nausea, increased heart rate, seizures, shaking and incoherant speaking and confusion are often reported side-effects. Dehydration and hypertension issues increase.

Alcohol and Marijuana

Many people who smoke marijuana also consume alcohol. This combination can have nauseating effects which can make people become pale, feel dizzy, disoriented, panic and pass out. Users can also feel feverish, paralysed and anxious, and it is very common that this is followed by vomiting. This can increase the risk of choking on vomit which can occur if someone is too intoxicated or if they are unconscious when they begin to vomit. It is believed that alcohol affects the rate of absorbtion of THC in marijuana, which causes users to experience magnified effects.

Cocaine and Heroin

The combination of heroin and cocaine is often referred to as Speedballing. This combination is reported to give users a bigger rush than taking one drug at a time. However, the side-effects can be less than desirable. Seizures and spasms are common, erratic heartrate, increased sweating, trembling, loss of control and consciousness are all possible. Users can induce cardiac arrest by taking drugs in this way.

Share this:Tweet about this on TwitterShare on FacebookShare on Google+Pin on PinterestShare on StumbleUponShare on LinkedInShare on RedditShare on TumblrEmail this to someonePrint this page